Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 83, NWS Newport/Morehead City, NC

November 11, 1995Beaufort County, Craven County, Martin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 1995, 8:04 PM EST for Beaufort County, Craven County, Martin County, North Carolina. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Nov 11, 1995, 8:04 PM EST (01:04 UTC)
Expired
Nov 11, 1995, 9:00 PM EST
In force
56 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Beaufort County, NC, Craven County, NC, Martin County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 120059 RRA
SVRMHX
NCC013-049-103-117-133-120200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
804 PM EST SAT NOV 11 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...BEAUFORT COUNTY...CRAVEN COUNTY...JONES COUNTY
   ...MARTIN COUNTY...ONSLOW COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 8 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS MOVING INTO MARTIN...BEAUFORT...CRAVEN...JONES AND ONSLOW
COUNTIES. THE LINE WAS MOVING RAPIDLY EAST AT 45 MPH AND WILL MOVE
ACROSS AREAS FROM WILLIAMSTON SOUTH TO WASHINGTON...TRENTON AND
JACKSONVILLE BETWEEN 830 AND 900 PM. THIS DANGEROUS LINE OF STORMS
SHOULD MOVE INTO AREAS ALONG THE WESTERN PAMLICO SOUND INCLUDING NEW BERBEFORE 9 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
JH/RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 2:30 PM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 11, 2:30 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
230 PM EST SAT NOV 11 1995

DISC: HD BEAUCOUP TRBLS W/88D BUT ONCE BACK UP NTED LARGE AREA OF SHWRS
CVRNG ERN NC.  AM WNDRNG NW ABOUT SVR WX PTNTL GIVEN CLD CVR AND
UNIMPRSV NMBRS OFF THIS MRNGS U/A RUN.  ONLY THNG GOING FOR IT IS
STRNG LO LVL WNDS VEERING W/HGHT.  NO QUESTN STRNG WNDS WLL GET TO THE
SFC...WNDR IF WE SHLD CNSDR HI WND WRNG FOR TNGT AS FRNT APPRCHS.  THIS
COULD PRBLY HNDL MST EVENTS.

CWF: WLL NOT SPLT CSTL WTRS AS GUIDNCE SHOS STRNG NW WNDS ALL SCTRS TMRW
WHCH MNS THE SRN WTRS SHLD BE JST AS RUF AS NRN WTRS.  IF THEY HAD SHFTD
MR NRTHRLY WLD HV CNSDRED IT.  GIVEN CRNT BOUY DATA....STRM WRNGS WLD
PRBLY BE JSTIFIED THIS EVE AND ERLY SUN.

.MHX...GALE (STORM) WRNG CSTL WTS S OF VA BEACH TO LITTLE RIVER INLET.
       GALE WRNG FOR THE SOUNDS.

DB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:15 PM ESTSevere Thunderstorm WarningMHXDuplin45 min
Nov 11, 7:30 PM ESTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt45 min
Nov 11, 8:04 PM ESTSevere Thunderstorm WarningMHXJones, Onslow56 min
Nov 11, 8:10 PM ESTSevere Thunderstorm WarningMHXPitt50 min
Nov 11, 8:35 PM ESTSevere Thunderstorm WarningMHXWashington40 min
Nov 11, 8:35 PM ESTSevere Thunderstorm WarningMHXPamlico40 min
Nov 11, 8:35 PM ESTSevere Thunderstorm WarningMHXCarteret40 min
Nov 11, 9:08 PM ESTSevere Thunderstorm WarningMHXCarteret37 min
Nov 11, 9:10 PM ESTSevere Thunderstorm WarningMHXDare, Hyde65 min
Nov 11, 9:10 PM ESTSevere Thunderstorm WarningMHXTyrrell65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.